Electronic Communications in Probability

Asymptotic Independence in the Spectrum of the Gaussian Unitary Ensemble

Pascal Bianchi, Mérouane Debbah, and Jamal Najim

Full-text: Open access

Abstract

Consider a $n \times n$ matrix from the Gaussian Unitary Ensemble (GUE). Given a finite collection of bounded disjoint real Borel sets $(\Delta_{i,n},\ 1\leq i\leq p)$ with positive distance from one another, eventually included in any neighbourhood of the support of Wigner's semi-circle law and properly rescaled (with respective lengths $n^{-1}$ in the bulk and $n^{-2/3}$ around the edges), we prove that the related counting measures ${\mathcal N}_n(\Delta_{i,n}), (1\leq i\leq p)$, where ${\mathcal N}_n(\Delta)$ represents the number of eigenvalues within $\Delta$, are asymptotically independent as the size $n$ goes to infinity, $p$ being fixed. As a consequence, we prove that the largest and smallest eigenvalues, properly centered and rescaled, are asymptotically independent; we finally describe the fluctuations of the ratio of the extreme eigenvalues of a matrix from the GUE.

Article information

Source
Electron. Commun. Probab., Volume 15 (2010), paper no. 35, 376-395.

Dates
Accepted: 26 September 2010
First available in Project Euclid: 6 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465243978

Digital Object Identifier
doi:10.1214/ECP.v15-1568

Mathematical Reviews number (MathSciNet)
MR2726085

Zentralblatt MATH identifier
1225.15031

Subjects
Primary: 15B52: Random matrices
Secondary: 15A18: Eigenvalues, singular values, and eigenvectors 60F05: Central limit and other weak theorems

Keywords
Random matrix eigenvalues asymptotic independence Gaussian unitary ensemble

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Bianchi, Pascal; Debbah, Mérouane; Najim, Jamal. Asymptotic Independence in the Spectrum of the Gaussian Unitary Ensemble. Electron. Commun. Probab. 15 (2010), paper no. 35, 376--395. doi:10.1214/ECP.v15-1568. https://projecteuclid.org/euclid.ecp/1465243978


Export citation

References

  • Anderson, Greg W.; Guionnet, Alice; Zeitouni, Ofer. An Introduction to Random Matrices. Cambridge Studies in Advanced Mathematics. Cambridge University Press, 2009.
  • Anderson, Greg W.; Zeitouni, Ofer. A CLT for a band matrix model. Probab. Theory Related Fields 134 (2006), no. 2, 283–338.
  • Bai, Z. D.; Yin, Y. Q. Necessary and sufficient conditions for almost sure convergence of the largest eigenvalue of a Wigner matrix. Ann. Probab. 16 (1988), no. 4, 1729–1741.
  • Bianchi, P. ; Debbah, M. ; Maida, M. ; Najim, J.. Performance of statistical tests for single source detection using random matrix theory. Technical report, accepted for publication in IEEE Inf. Th., 2010. arXiv:0910.0827.
  • Bornemann, Folkmar. Asymptotic independence of the extreme eigenvalues of Gaussian unitary ensemble. J. Math. Phys. 51 (2010), no. 2, 023514, 8 pp.
  • Boutet de Monvel, A.; Khorunzhy, A. Asymptotic distribution of smoothed eigenvalue density. I. Gaussian random matrices. Random Oper. Stochastic Equations 7 (1999), no. 1, 1–22.
  • Boutet de Monvel, A.; Khorunzhy, A. Asymptotic distribution of smoothed eigenvalue density. II. Wigner random matrices. Random Oper. Stochastic Equations 7 (1999), no. 2, 149–168.
  • Gustavsson, Jonas. Gaussian fluctuations of eigenvalues in the GUE. Ann. Inst. H. Poincaré Probab. Statist. 41 (2005), no. 2, 151–178.
  • Hachem, Walid; Loubaton, Philippe; Najim, Jamal. A CLT for information-theoretic statistics of gram random matrices with a given variance profile. Ann. Appl. Probab. 18 (2008), no. 6, 2071–2130.
  • Mehta, Madan Lal. Random matrices. Third edition. Pure and Applied Mathematics (Amsterdam), 142. Elsevier/Academic Press, Amsterdam, 2004. xviii+688 pp. ISBN: 0-12-088409-7
  • Pastur, L. Eigenvalue distribution of random matrices. In Random Media 2000 (Proceedings of the Mandralin Summer School), June 2000, Poland, 93–206, Warsaw, 2007. Interdisciplinary Centre of Mathematical and Computational Modelling.
  • Range, R. Michael. Holomorphic functions and integral representations in several complex variables. Graduate Texts in Mathematics, 108. Springer-Verlag, New York, 1986. xx+386 pp. ISBN: 0-387-96259-X
  • Rudin, Walter. Real and complex analysis. Third edition. McGraw-Hill Book Co., New York, 1987. xiv+416 pp. ISBN: 0-07-054234-1
  • Smithies, F. Integral equations. Cambridge Tracts in Mathematics and Mathematical Physics, no. 49 Cambridge University Press, New York 1958 x+172 pp.
  • Soshnikov, Alexander. Gaussian limit for determinantal random point fields. Ann. Probab. 30 (2002), no. 1, 171–187.
  • Tracy, Craig A.; Widom, Harold. Level-spacing distributions and the Airy kernel. Comm. Math. Phys. 159 (1994), no. 1, 151–174.
  • Tricomi, F. G. Integral equations. Reprint of the 1957 original. Dover Publications, Inc., New York, 1985. viii+238 pp. ISBN: 0-486-64828-1
  • van der Vaart, A. W. Asymptotic statistics. Cambridge Series in Statistical and Probabilistic Mathematics, 3. Cambridge University Press, Cambridge, 1998. xvi+443 pp. ISBN: 0-521-49603-9; 0-521-78450-6
  • Wigner, Eugene P. On the distribution of the roots of certain symmetric matrices. Ann. of Math. (2) 67 1958 325–327.